First order properties on nowhere dense structures

Journal of Symbolic Logic 75 (3):868 - 887 (2010)
  Copy   BIBTEX


A set A of vertices of a graph G is called d-scattered in G if no two d-neighborhoods of (distinct) vertices of A intersect. In other words, A is d-scattered if no two distinct vertices of A have distance at most 2d. This notion was isolated in the context of finite model theory by Ajtai and Gurevich and recently it played a prominent role in the study of homomorphism preservation theorems for special classes of structures (such as minor closed classes). This in turn led to the notions of wide, almost wide and quasi-wide classes of graphs. It has been proved previously that minor closed classes and classes of graphs with locally forbidden minors are examples of such classes and thus (relativized) homomorphism preservation theorem holds for them. In this paper we show that (more general) classes with bounded expansion and (newly defined) classes with bounded local expansion and even (very general) nowhere dense classes are quasi wide. This not only strictly generalizes the previous results but it also provides new proofs and algorithms for some of the old results. It appears that bounded expansion and nowhere dense classes are perhaps a proper setting for investigation of wide-type classes as in several instances we obtain a structural characterization. This also puts classes of bounded expansion in the new context. Our motivation stems from finite dualities. As a corollary we obtain that any homomorphism closed first order definable property restricted to a bounded expansion class is a restricted duality



    Upload a copy of this work     Papers currently archived: 74,466

External links

Setup an account with your affiliations in order to access resources via your University's proxy server

Through your library

Similar books and articles

On Recursive Enumerability with Finite Repetitions.Stephan Wehner - 1999 - Journal of Symbolic Logic 64 (3):927-945.
On Σ1 1 Equivalence Relations with Borel Classes of Bounded Rank.Ramez L. Sami - 1984 - Journal of Symbolic Logic 49 (4):1273 - 1283.
Smooth Classes Without AC and Robinson Theories.Massoud Pourmahdian - 2002 - Journal of Symbolic Logic 67 (4):1274-1294.
Freeness in Classes Without Equality.Raimon Elgueta - 1999 - Journal of Symbolic Logic 64 (3):1159-1194.
Elementary Classes in Basic Modal Logic.Holger Sturm - 2000 - Studia Logica 64 (2):193-213.
Plural Quantification and Classes.Gabriel Uzquiano - 2003 - Philosophia Mathematica 11 (1):67-81.


Added to PP

3 (#1,305,737)

6 months
3 (#210,165)

Historical graph of downloads

Sorry, there are not enough data points to plot this chart.
How can I increase my downloads?

Citations of this work

No citations found.

Add more citations

References found in this work

Finite Model Theory.Heinz-Dieter Ebbinghaus & Jörg Flum - 2001 - Studia Logica 69 (3):449-449.

Add more references